Oklahoma, 2004

Hail and Damaging Winds in Oklahoma, May 13, 2004

May 13, 2004 · NWS OUN · 20 events in 11 counties and zones

17 hail, 2 thunderstorm wind, 1 heavy rain, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 13, 10:43 AM CST, 1 hour earlier.

Area forecast discussion, May 13, 10:43 AM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1143 AM CDT THU MAY 13 2004

.DISCUSSION...
APPROACHING UPPER LEVEL TROF IS RESULTING IN INCREASING ASCENT
WITHIN THE LOW LEVEL FRONTAL ZONE ACROSS NTEX/OK LATE THIS
MORNING..AIDED BY APPARENT NWD PROPAGATION OF GRAVITY WAVE FROM MCS
IN TEXAS.  18Z OUN SOUNDING WAS RELEASED A BIT EARLY TO AVOID
CONTAMINATION BY CONVECTION DEVELOPING JUST SOUTH OF NORMAN..AND
INDICATES COPIOUS MOISTURE AND VIRTUALLY NO CAP W.R.T. NEAR-SURFACE
PARCELS. WIND PROFILE IS MARGINALLY FAVORABLE FOR HP SUPERCELLS
GIVEN INSTABILITY..WITH DISTINCT WEAKNESS IN FLOW AROUND 700 MB.
SFC BOUNDARY CONTINUES TO MOVE SWD..BUT IS SLOWLY REORIENTING MORE
N-S.  SITUATION APPEARS VERY GOOD FOR COMBINED SEVERE/FLOOD EVENT
OVER NEXT 6-18 HRS..WITH STORMS CONTINUING TO BUILD WITHIN FRONTAL
ZONE THRU AFTERNOON AS INSTABILITY INCREASES. INCREASING LOW LEVEL
FRONTOGENESIS ALSO LIKELY TO HELP IN FOCUS FOR HEAVY RAINFALL INTO
OVERNIGHT HOURS WITH INCREASING MOISTURE FLUX WITH LLJ.  HAVE
HOISTED FLASH FLOOD WATCH THRU 6 AM FRIDAY FOR ALL AREAS ALONG AND
TO THE SE OF CURRENT FRONTAL POSITION..AND HAVE INCLUDED SOME
COUNTIES JUST ON COOL SIDE OF SFC FRONT AS WELL. UPDATES ALREADY
AVAILABLE..MOST RECENT THINKING ON SVR SITUATION FORTHCOMING SHORTLY
IN NEW HAZARDOUS WX OUTLOOK AT 17Z.
 MILLER

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH THRU 6 AM FRI SOUTHEAST OF AN
     ALTUS/CORDELL/WATONGA/ENID/BLACKWELL LINE.
TX...FLASH FLOOD WATCH ALL ZONES THUR 6 AM FRI.

&&

322 AM CDT THU MAY 13 2004

ELEVATED CONVECTION HAS DEVELOPED IN N CENTRAL OK ON AN OUTFLOW
BOUNDARY THAT IS MOVING SOUTH ACROSS THE AREA EARLY THIS MORNING.
EXPECT THIS TO DIMINISH LATER THIS MORNING. BEFORE ISSUANCE...WILL
MAKE ANY NEEDED CHANGES TO MORNING POPS BASED ON RADAR/SATELLITE
TRENDS. AS UPR TROUGH PUSHES EAST INTO THE PLAINS TODAY...A COLD
FRONT WILL MOVE SE ACROSS THE AREA. A TRIPLE POINT IS EXPECTED TO
DEVELOP IN VICINITY OF SW OK/WESTERN N TX ZONES...WITH DRYLINE NEAR
THE WICHITA FALLS AREA THIS AFTN. SHOWERS AND THUNDERSTORMS WILL
LIKELY DEVELOP ALONG AND AHEAD OF THE FRONT THIS AFTN CONTINUING
INTO TONIGHT. STORMS COULD ALSO DEVELOP ALONG THE DRYLINE AND THE
OUTFLOW BOUNDARY. SEVERE STORMS WILL BE POSSIBLE THIS
AFTERNOON/EVENING WITH SUFFICIENT INSTABILITY EXPECTED OVR THE AREA.
THE ACTIVITY IS EXPECTED TO EVOLVE INTO MORE OF A HEAVY RAIN EVENT
TONIGHT...WITH FLASH FLOODING POSSIBLE. HOWEVER...DUE TO
UNCERTAINTIES IN EXACT FRONTAL POSITION WILL NOT ISSUE FLASH FLOOD
WATCH ATTM AND LET DAY SHIFT EVALUATE. FRONT EXPECTED TO PUSH SOUTH
OF FA FRI MORNING...WITH A FEW LINGERING SHOWERS ACROSS EXTREME
SOUTHERN OK. MAX TEMPS TODAY A BIT DIFFICULT WITH FRONT MOVING
ACROSS THE AREA BRINGING COOLER AIR AND NORTHERLY WINDS. COOL DAY
FRI WITH BELOW NORMAL TEMPS ACROSS THE FA. DID NOT MAKE ANY MAJOR
CHANGES TO EXTENDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  82  52  68  51 /  70  80  10  10
HOBART OK         82  51  71  54 /  70  40  10  10
WICHITA FALLS TX  86  56  73  56 /  70  80  10  10
GAGE OK           64  39  70  49 /  10  10  10  10
PONCA CITY OK     74  49  65  48 /  70  30  10  10
DURANT OK         84  60  72  56 /  70  80  20  10

&&

25
Hazardous weather outlook, May 13, 11:00 AM CST, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT THU MAY 13 2004

OKZ004>048-050>052-TXZ083>090-141200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON THROUGH TONIGHT...

THUNDERSTORM OUTLOOK...
NUMEROUS THUNDERSTORMS... AND SCATTERED SEVERE STORMS... ARE LIKELY
TO PERSIST THROUGH THIS AFTERNOON AND MUCH OF TONIGHT ACROSS A LARGE
PORTION OF OKLAHOMA AND ALL OF WESTERN NORTH TEXAS.

LOCATION...
THUNDERSTORMS WILL OCCUR ALONG AND TO THE SOUTHEAST OF A LINE FROM
QUANAH TEXAS... TO HOBART... TO WATONGA... TO BLACKWELL.

TIMING...
THUNDERSTORMS WILL BE ONGOING FROM NOON THROUGH TONIGHT.

EXPECTED WEATHER AND IMPACTS...
NICKEL TO QUARTER SIZE HAIL WILL BE COMMON WITH THE STRONGER
STORMS... WITH A SOMEWHAT LESSER RISK OF WINDS FROM 60 TO 70 MPH.
THERE WILL BE A RISK OF HP SUPERCELLS THIS AFTERNOON AND EVENING...
AND ANY SUCH STORMS WILL BE CAPABLE OF PRODUCING VERY LARGE HAIL...
PERHAPS TENNIS BALL SIZE OR LARGER AND NON-TORNADIC WINDS IN EXCESS
OF 75 MPH. THERE WILL ALSO BE A LOW PROBABILITY OF TORNADOES WITH
ANY SUCH STORMS. THE PROBABILITY OF SEVERE WEATHER WILL BE MAXIMIZED
FROM EARLY THIS AFTERNOON THROUGH MID EVENING.

RECOMMENDED ACTIONS...
SEVERE WEATHER OPERATIONS WILL BE REQUIRED FOR STORM SPOTTER GROUPS
AND EMERGENCY MANAGEMENT PERSONNEL THROUGH TONIGHT.

DISCUSSION...
A COLD FRONT WILL CONTINUE TO MOVE SOUTHWARD ACROSS OKLAHOMA AND
WESTERN NORTH TEXAS THROUGH TONIGHT. THUNDERSTORMS HAVE RAPIDLY
DEVELOPED WITHIN THE FRONTAL ZONE... AND AS AN UPPER LEVEL TROUGH
APPROACHES THE SOUTHERN PLAINS... ADDITIONAL THUNDERSTORMS WILL
CONTINUE TO REDEVELOP THROUGH TONIGHT.  STRONG INSTABILITY COMBINED
WITH SUFFICIENT SHEAR WILL PROVIDE THE OPPORTUNITY FOR A FEW HP
SUPERCELLS THAT MAY PRODUCE GIANT HAIL AND DESTRUCTIVE WINDS...
ALONG WITH BRIEF TORNADOES.  HOWEVER... THE PRIMARY SEVERE MODE IS
LIKELY TO BE ORGANIZED MULTICELL STORMS PRODUCING LOWER-END SEVERE
HAIL AND WINDS... ALONG WITH TORRENTIAL DOWNPOURS AND HEAVY RAINFALL.
THE HIGHEST RISK OF HP SUPERCELLS WILL BE FROM WESTERN NORTH TEXAS
NORTHEASTWARD INTO SOUTH CENTRAL AND CENTRAL OKLAHOMA DURING THE
AFTERNOON AND EARLY EVENING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY MAY 14.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...
LOCALLY HEAVY RAINFALL WILL ALSO ACCOMPANY MANY OF THE STORMS.
WIDESPREAD RAINFALL TOTALS FROM 1 TO 3 INCHES ARE LIKELY... WITH
LOCAL AMOUNTS IN EXCESS OF 5 INCHES POSSIBLE BY FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
LINGERING THUNDERSTORMS WILL MOVE OUT OF EXTREME SOUTHERN OKLAHOMA
AND WESTERN NORTH TEXAS EARLY FRIDAY. THE MAIN CONCERN FROM ANY
STORMS FRIDAY MORNING WILL BE CONTINUED HEAVY RAINFALL. THERE WILL
BE A CHANCE FOR THUNDERSTORMS TO RETURN TO THE AREA SUNDAY THROUGH
TUESDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY MORNING MAY 14.

 MILLER

In the hours before

Special weather statement, May 13, 11:19 AM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1219 PM CDT THU MAY 13 2004

OKZ023-027-131730-
CADDO OK-GRADY OK-
1219 PM CDT THU MAY 13 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CADDO AND GRADY COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES EAST OF ANADARKO AT 1219 PM
CDT...MOVING NORTHEAST AT 30 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

30
Special weather statement, May 13, 11:25 AM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1225 PM CDT THU MAY 13 2004

OKZ019-026-131745-
LINCOLN OK-LOGAN OK-
1225 PM CDT THU MAY 13 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR LINCOLN AND LOGAN COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 16 MILES SOUTHWEST OF TRYON AT 1225
PM CDT...MOVING NORTHEAST AT 15 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN LINCOLN AND LOGAN COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

JAMES
Special weather statement, May 13, 11:26 AM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1226 PM CDT THU MAY 13 2004

OKZ020-131745-
PAYNE OK-
1226 PM CDT THU MAY 13 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR PAYNE COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF GLENCOE AT 1226 PM
CDT...MOVING NORTHEAST AT 15 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN PAYNE COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

JAMES
Special weather statement, May 13, 11:29 AM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1229 PM CDT THU MAY 13 2004

TXZ090-131745-
CLAY TX-
1229 PM CDT THU MAY 13 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLAY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES WEST OF HENRIETTA AT 1229
PM CDT...MOVING NORTHEAST AT 25 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

30
Special weather statement, May 13, 11:32 AM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1232 PM CDT THU MAY 13 2004

OKZ045-046-050-131745-
CARTER OK-JEFFERSON OK-LOVE OK-
1232 PM CDT THU MAY 13 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CARTER...JEFFERSON AND LOVE
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 7 MILES EAST OF GRADY AT 1232 PM
CDT...MOVING NORTH AT 35 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

30
Local storm report, May 13, 11:38 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1238 PM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1237 PM     HAIL             KNOX CITY               33.42N 99.82W
05/13/2004  0.75 INCH        KNOX               TX   PUBLIC

&&

JP

The radar

The Altus AFB radar (KFDR), 129 km away, was scanning. The volume nearest the first event began at 17:44 UTC.

Open the radar archive at this moment

Event by event

17 hail, 2 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Hail, Jefferson

When
May 13, 11:43 AM CST
Where
Jefferson County, 2 mi ENE of Grady
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.033, -97.633

Hail, Grady

When
May 13, 11:54 AM CST
Where
Grady County, 2 mi N of Verden
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
35.117, -98.083

Hail, Caddo

When
May 13, 11:54 AM CST
Where
Caddo County, 9 mi NNE of Anadarko
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
35.183, -98.200

Hail, Grady

When
May 13, 12:21 PM CST
Where
Grady County, 3 mi S of Chickasha
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
35.000, -97.950

Hail was observed on Highway 81.

Hail, Oklahoma

When
May 13, 12:22 PM CST
Where
Oklahoma County, Oklahoma City
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
35.483, -97.533

Hail was observed near the intersection of Interstate 35 and Interstate 44 west exit on the northeast side of the city.

Hail, Oklahoma

When
May 13, 12:40 PM CST
Where
Oklahoma County, (Okc)will Rogers Apt
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
35.400, -97.600

Hail, Oklahoma

When
May 13, 12:43 PM CST to 12:52 PM CST
Where
Oklahoma County, (Okc)will Rogers Apt
Measured
0.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
35.400, -97.600

Hail, Tillman

When
May 13, 12:48 PM CST
Where
Tillman County, 3 mi S of Grandfield
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
34.183, -98.683

Hail, Oklahoma

When
May 13, 1:05 PM CST
Where
Oklahoma County, Midwest City
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.450, -97.400

Hail was observed at the intersection of Reno Avenue and Midwest Boulevard.

Hail, Cotton

When
May 13, 1:05 PM CST
Where
Cotton County, Walters
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.350, -98.300

Hail, Cleveland

When
May 13, 1:05 PM CST
Where
Cleveland County, Norman
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.217, -97.450

Hail was observed in the Rock Creek Polo addition between Rock Creek Road and Robinson Street on Northwest 48th Street on the west side of the city.

Thunderstorm Wind, Cotton

When
May 13, 1:08 PM CST
Where
Cotton County, Walters
Measured
61 kt (70 mph) estimated gust
Property damage
$60,000
Reported by
NEWSPAPER
Coordinates
34.350, -98.300

A historic downtown store front was heavily damaged when it caved in due to the strong winds that moved through the town. The store was originally built in 1920.

Hail, Lincoln

When
May 13, 1:22 PM CST
Where
Lincoln County, 2 mi N of Jacktown
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
35.533, -97.000

Hail, Lincoln

When
May 13, 1:23 PM CST
Where
Lincoln County, 3 mi N of Agra
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
35.933, -96.867

Hail, McClain

When
May 13, 1:25 PM CST
Where
McClain County, Cole
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.100, -97.583

Hail, Stephens

When
May 13, 1:26 PM CST
Where
Stephens County, 3 mi S of Corum
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.317, -98.100

Thunderstorm Wind, Stephens

When
May 13, 1:28 PM CST
Where
Stephens County, Corum
Measured
56 kt (64 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
34.367, -98.100

Hail, Pottawatomie

When
May 13, 1:29 PM CST
Where
Pottawatomie County, Brooksville
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
35.200, -96.967

Hail, Pottawatomie

When
May 13, 1:57 PM CST
Where
Pottawatomie County, 2 mi S of Mc Loud
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
35.400, -97.100

Heavy Rain, Pottawatomie

When
May 13, 2:10 PM CST to 4:00 PM CST
Where
Pottawatomie County, Shawnee
Reported by
NEWSPAPER
Coordinates
35.207, -96.948 (the zone’s center; the record gives no point)

In Shawnee torrential downpours caused many areas of the city to become flooded. Rainfall of 2.84 inches was reported causing many streets to be closed for a brief time due to high water. In some places water covering the roadways was reported to be several feet deep. Many vehicles stalled and some motorists were stranded due to the heavy rains.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2004Every state in 2004This day in weather historyWarnings in Oklahoma, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5396104, 5396105, 5396106, 5396107, 5396108, 5396109, 5396110, 5396111, 5396112, 5396113, 5396114, 5396122, 5396115, 5396116, 5396117, 5396118, 5396119, 5396120, 5396121, 5396123.